Alert archive / Washington / High Surf Warnings in 2018

High Surf Warning 1, NWS Seattle, WA

December 20, 2018

NWS Seattle, WA issued this high surf warning at Dec 20, 2018, 3:14 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:14 PM PST (23:14 UTC)
Expired
Dec 21, 2018, 2:00 AM PST
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

699 
WHUS46 KSEW 202314
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
314 PM PST Thu Dec 20 2018

WAZ516-517-210715-
/O.CAN.KSEW.CF.W.0002.000000T0000Z-181221T0000Z/
/O.NEW.KSEW.SU.W.0001.181220T2314Z-181221T1000Z/
/O.NEW.KSEW.CF.Y.0006.181221T1700Z-181221T2200Z/
North Coast-Central Coast-
314 PM PST Thu Dec 20 2018

...HIGH SURF WARNING IN EFFECT UNTIL 2 AM PST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM TO 2 PM PST
FRIDAY...
...COASTAL FLOOD WARNING IS CANCELLED...

The National Weather Service in Seattle has issued a High Surf
Warning, which is in effect until 2 AM PST Friday. A Coastal
Flood Advisory has also been issued. This Coastal Flood Advisory
is in effect from 9 AM to 2 PM PST Friday. The Coastal Flood
Warning has been cancelled. 

* WAVES...Seas 25 to 30 feet tonight decreasing late tonight.

* COASTAL FLOODING...Low atmospheric pressure and high
  astronomical tides will produce minor tidal overflow around
  Friday morning's high tide. 

* Some Affected Locations...Westport, Ocean Shores, Moclips,
  Taholah, Kalaloch Lodge, and La Push.
 
* TIDE INFO...High tide is around 10 AM Friday. 

* Impacts...Unusually large waves will run farther up the beaches.
  Some beach erosion is expected tonight. Minor tidal overflow is
  expected along the Pacific coastline around Friday morning's
  high tide. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions.

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

$$


www.weather.gov/seattle
1 follow-up statement
077 
WHUS46 KSEW 210538
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
938 PM PST Thu Dec 20 2018

WAZ516-517-211345-
/O.CON.KSEW.SU.W.0001.000000T0000Z-181221T1000Z/
/O.CON.KSEW.CF.Y.0006.181221T1700Z-181221T2200Z/
North Coast-Central Coast-
938 PM PST Thu Dec 20 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 9 AM TO 2 PM PST
FRIDAY...

* WAVES...Seas 20 to 30 feet subsiding to 15 to 20 feet 
  overnight.

* COASTAL FLOODING...Low atmospheric pressure and high 
  astronomical tides will produce minor tidal overflow around 
  Friday morning's high tide. 

* Some Affected Locations...Westport, Ocean Shores, Moclips, 
  Taholah, Kalaloch Lodge, and La Push. 

* TIDE INFO...High tide is around 10 AM Friday.

* Impacts...Unusually large waves will run farther up the 
  beaches. Some beach erosion is expected tonight. Minor tidal 
  overflow is expected along the Pacific coastline around Friday 
  morning's high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions.

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf warning went out at Dec 20, 2:59 PM PST, 15 minutes earlier.

Area forecast discussion, Dec 20, 2:59 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
259 PM PST Thu Dec 20 2018

.SYNOPSIS...Winds will continue to ease this evening. A brief
break is expected on Friday. A warm front will clip the area
Saturday morning followed by a cold front Saturday afternoon and
evening. Showers will linger into Monday with a break possible on
Christmas Day. Another wet frontal system will arrive on
Wednesday.

&&

.SHORT TERM...Very active day across Western WA but things are
settling down. Winds peaked this afternoon with widespread reports
of downed trees, damage and power outages across the region. In
addition, we've seen reports of coastal flooding and minor tidal
overflow. The low has tracked inland, into southern B.C., and will
continue to fill and weaken this evening. Showers will also taper
off.

We'll see a break in the action on Friday as we'll be in between
systems. Snow levels will be low, down to 1,000 feet in the
mountains, but were not looking at much precipitation.

Rain will return on Saturday as a warm front clips the area,
followed by cold front. Winds will be gusty on the coast and in
the north interior once again, but likely not as strong as today's
system.

Showery weather will continue as we move into Sunday. Snow levels
will be around 2000-3000 feet for a few inches of snow in the
mountains. 33

.LONG TERM...A cool upper level trough will keep the weather
pattern showery as we move into Monday. The mountains will
continue to see more snow with snow levels around 2500 feet. An
upper level ridge will bring mostly dry conditions on Christmas
Day. Temperatures are close to normal. Another wet Pac NW system
will bring a round rain and breezy winds by Wednesday. The models
are trying to show another break in the pattern late next week,
Thursday or Friday. 33

&&

.AVIATION...Strong west to southwest flow around a deep low that
has moved into Western British Columbia will slowly decrease
tonight. Drier air has moved into the area behind todays front, so
expect mainly VFR conditions, though patchy MVFR conditions in
light showers can be expected at times. Low level winds will
gradually decrease tonight. Albrecht

KSEA...Ceilings 3500 ft with occasional ceilings to 2000 feet in
light showers. Showers will come to an end about 18Z Fri. Wind SW
28-24kt with gusts to 30 kt will gradually diminish to 8-12 kt
about 12Z Fri and to 6-8 kt after 18Z. Albrecht

&&

.MARINE...Strong Westerly flow this evening will gradually
diminish overnight. Storm warnings remain in effect this evening
for the Strait of Juan de Fuca with gale warnings elsewhere.
Warnings and advisories will gradually come to an end Friday
morning. Seas on the coast continue at

Seas along the coast 25-30 ft will slowly subside tonight. Tides
have decreased, so the coastal flood warning and advisories have
ended. With the high seas, a high surf warning is now in effect
for tonight. Despite conditions improving, tides will be high
enough along the Pacific coastline around Friday's high tide to
prompt an issuance of a coastal flood advisory for minor tidal
overflow around high tide.

A weakening system will move across the area Friday night bringing
small craft advisories and possible gales to some area waters.
Another round of gales appears likely Saturday night with a
stronger system that will move through the area. This front,
however, looks weaker than the front than we had today. Albrecht

&&

.HYDROLOGY...Flooding continues on the Skokomish river in Mason
County as rains today have pushed the river into moderate flood
stage. Rain continues over the area...so river levels are expected
to rise a bit more before cresting this evening. River levels are
expected to remain in moderate flood stage throughout the night
tonight before starting to very gradually subside back into minor
flood levels during the day Friday. Flooding on other rivers is
unlikely over the next seven days. SMR

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Wind Warning until 7 PM PST this evening for Admiralty
     Inlet Area-Bellevue and Vicinity-Bremerton and Vicinity-
     Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
     Canal Area-San Juan County-Seattle and Vicinity-Tacoma Area-
     Western Skagit County-Western Whatcom County.

     Wind Advisory until 7 PM PST this evening for East Puget Sound
     Lowlands-Lower Chehalis Valley Area-Southwest Interior.

     High Wind Warning until 4 PM PST this afternoon for Central
     Coast-North Coast.

     Coastal Flood Advisory from 9 AM to 2 PM PST Friday for Central
     Coast-North Coast.

     High Surf Warning until 2 AM PST Friday for Central Coast-North
     Coast.

PZ...Small Craft Advisory for rough bar until 4 PM PST Friday for
     Grays Harbor Bar.

     Gale Warning until midnight PST tonight for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Storm Warning until 4 AM PST Friday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning until 4 AM PST Friday for Northern Inland Waters
     Including The San Juan Islands-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning until 2 AM PST Friday for Admiralty Inlet.

     Gale Warning until 10 PM PST this evening for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Dec 20, 11:21 AM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1121 AM PST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST 5 SSE PORT LUDLOW       47.86N 122.62W
12/20/2018  M66 MPH          PZZ135             WA   MESONET

            HOOD CANAL BRIDGE.

&&
Local storm report, Dec 20, 11:37 AM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1137 AM PST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 1 S MOUNT BAKER         48.85N 121.68W
12/20/2018  M111 MPH         WHATCOM            WA   MESONET

            MOUNT BAKER.

&&
Local storm report, Dec 20, 12:01 PM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1201 PM PST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 2 WNW ANACORTES         48.50N 122.66W
12/20/2018  M62 MPH          SKAGIT             WA   MESONET

            MESONET STATION K74S, 1 MILE WEST ANACORTES.

&&
Local storm report, Dec 20, 12:15 PM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1215 PM PST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     NON-TSTM WND GST 2 NE HARBOUR POINTE     47.91N 122.28W
12/20/2018  M66 MPH          SNOHOMISH          WA   ASOS

            ASOS STATION PAE, PAINE FIELD EVERETT.

&&
Local storm report, Dec 20, 12:46 PM PST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1246 PM PST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     NON-TSTM WND GST 1 SSE SEATAC            47.44N 122.31W
12/20/2018  M52 MPH          KING               WA   ASOS

            ASOS STATION SEA, SEATAC AIRPORT.

&&
Local storm report, Dec 20, 2:13 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
213 PM PST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 1 NNE CRYSTAL MOUNTAIN  46.94N 121.50W
12/20/2018  M91 MPH          PIERCE             WA   MESONET

            MESONET STATION CMT69, CRYSTAL MOUNTAIN.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:21 AM PSTGale WarningSEW18 hr
Dec 20, 3:14 PM PSTCoastal Flood AdvisorySEW17 hr

Nearby

High Surf Warnings in Washington, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.